Saturday, July 18, 2009

Diuretics: Benefits and Dangers

Diuretics, or "water pills," are the oldest of the pharmaceuticals used for treating high blood pressure, and many doctors still consider them the safest and most reliable. The most common of these are the thiazide diuretics, with Hydrochlorothiazide being so widely prescribed that it is generally just referred to as HCTZ.

Despite having been widely prescribed for decades, the ways that diuretics lower blood pressure are still unclear. The most often cited effect is a simple lowering of the volume of blood circulating in the body; this allows the heart to work less, and with a lower total volume of fluid circulating the blood pressure "naturally" drops. Diuretics also tend to lower peripheral vascular resistence, allowing the blood to flow more easily to the extremities. Some researchers suspect that the extra excretion of sodium in the increased volume of urine may be a major factor. In many cases of hypertension, especially in obese patients, there is significant edema (swelling due to water retention), and relieving this condition may also have a major impact in lowering blood pressure.

There are a few varieties of diuretics, but only the thiazides are used to lower blood pressure. The powerful "loop" diuretics (such as Lasix) and "potassium-sparing" diuretics (such as Aldactone) are usually reverved for severe edema and conditions such as congestive heart failure; they have little effect on blood pressure. (Loop diuretics have powerful side effects, especially generalized nausea. My grandfather was prescribed Lasix in the last years of his life, and he often told me they made him feel so bad that he'd rather die than take another Lasix. I can well believe it.)

The long-recognized problem with thiazide diuretics is that they deplete the body of minerals and vitamins, which are flushed out in the urine. Among the minerals that are flushed are potassium and magnesium, both of which are important for keeping blood pressure low. (I'll have posts on both of these minerals some day in the future.) There is some recognition by doctors that potassium levels need to be monitored, but most doctors are happy enough with potassium levels even at the rock-bottom level of "normal," and I have yet to meet a doctor who worried about magnesium levels (probably because they are exceedingly hard to test). As to vitamins, few doctors seem to think that they are important.

Thiazide diuretics are prescribed casually, and some doctors don't seem to think that the patient's lifestyle makes much difference in whether or not a diuretic is appropriate. In my case, I was doing vigorous exercise every day (more on that in another post), including Bikram Yoga, which is a strenuous series of postures done in a room heated to about 105 F (40.5 C). I was also working out in a gym, and going for long walks.

I was flushing plenty of water through my system even without a diuretic. The common prescription for water consumption is "eight eight-ounce glasses of water a day"--64 ounces, or roughly two liters. When I was on diuretics there were days when I was drinking three times that amount--about 180 ounces (over five liters)--and still couldn't stay hydrated. I could almost feel the valuable nutrients in my body going down the toilet.

Lucky for me, I changed doctors, and at my very first meeting with the new doctor he took me off the diuretic. (I might add that my blood pressure in the ensuing days continued to go down rather than up. If you can discontinue a blood pressure medication and experience a drop in your blood pressure, you are clearly on the wrong medication.)

Diuretics, like any pharmaceutical, have a host of side effects. But there is one major side effect you won't find on the insert--a side effect that may not show up for many years: Thiazide diuretics can cause Type II diabetes.

It has been known since the 1960s that diuretics often caused changes similar to the early stages of adult-onset diabetes [1], but in the last few years the evidence has become overwhelming. "Diabetogenic" changes resulting from the use of thiazide diuretics over a period of only 12 weeks include the following [2]:

1) Increased blood sugar levels (as measured by glycosylated hemoglobin)

2) Increased insulin resistance

3) Dangerous fat redistribution (migration of subcutaneous fat to visceral fat)

4) Accumulation of fat in the liver

5) Increased low-grade inflammation (as measured by increased C-reactive protein)

Even in cases where long-term administration of diuretics has not resulted in full-blown Type II diabetes, these changes predispose patients to metabolic syndrome (Syndrome X), weight gain, liver disease, and--because of the increased C-reactive protein levels--to a higher incidence of heart disease, cancer, and arteriosclerosis.

No one is quite sure why diuretics have these diabetogenic effects, though the depletion of potassium has been proposed as a possible cause [3]. The common problem of low potassium levels from diuretics is one that has been shamefully neglected by many doctors, but with diuretics also causing the loss of a wide array of minerals and vitamins, there are many possible ways diuretics could cause long-term problems. To take a single--and counterintuitive--example, lower levels of sodium have many consequences, and one of them is increased insulin resistance [4]. The lowering of salt retention, which most doctors think is one of the benefits of diuretics, may itself be part of the cause of diabetes.

Diabetes is generally slow to develop, so diuretics are not usually suspected: after all, the patient has been using them for years. Because of increased weight, high blood sugar and insulin, lower potassium levels, and fatty liver, over a period of years your blood pressure problems may worsen--but this takes so long to happen that the doctors are inclined to say, "Well, you're getting older." To be sure, you are; and in some cases, the older you get, the more time your medications have to make you sicker.

Diuretics are thought of as the front-line strategy in controlling hypertension, and they tend to be prescribed casually and are assumed by most physicians to be generally benign. But they can have grim long-term consequences for overall health. If you have hypertension accompanied by any of the signs of "Syndrome X" (high insulin, high blood sugar, visceral fat, abdominal obesity, or insulin resistance), you need to be aware that diuretics may make your condition much worse in the longer term--and, ironically, may over a period of years, increase your blood pressure problems. I am so thankful that my current doctor doesn't think I need to take them.

[1] Domenet, J.G. Diabetogenic Effect of Oral Diuretics. Br Med J. 1968; 3:188

[2] Ericksson, Jan W., et al. Hydrochlorothiazide, but not Candesartan, Aggravates Insulin Resistance and Causes Visceral and Hepatic Fat Accumulation. Hypertension. 2008;52:1030-1037

[3] Zillich, Alan J, et al. Thiazide Diuretics, Potassium, and the Development of Diabetes. Hypertension. 2006;48:219-224

[4] Alderman, Michael. A Pinch of Science. New York Times, Feb 6, 2009.

4 comments:


  1. Things happened for a reason so be thankful for everything. Thank you for your wonderful article. I hope you could inspire more people. Please visit my site.

    triciajoy.com

    www.triciajoy.com

    ReplyDelete
  2. Great article. I spent my spare time reading some blogs. And I found yours a great and knowledgeable content. Keep it up.

    Zean
    www.imarksweb.org

    ReplyDelete
  3. I heard that a diet high in sodium and low in potassium can cause high blood pressure, so cutting down on salt and eating foods high in potassium could help control or even reverse this disease.

    ReplyDelete
  4. thanks for sharing this helpful information.
    http://www.amazon.com/Cellucor-Competition-Strength-Diuretic-Capsules/dp/B0052RX5JO

    ReplyDelete